I recently relocated my 88 yr old mother from a rehab skilled nursing facility in South Seattle closer to my residence on the North end. She is now in a very nice adult family home and doing quite well. She is a very sweet and kind lady and rarely complains and gets lots of attention from her caregivers. She shows no signs of depression but is not interested in much of anything including TV even though she always enjoyed the holiday movies. Due to mobility issues, she is in a wheelchair. I have taken in books and magazines, videos, a headset with pre-programmed music stations, and numerous family photos including making two large collages for her wall. She shows appreciation for everything I bring in but is interested for only a short period of time, like a child with a new toy. I do her hair and nails and keep her in nice attire as she takes pride in her appearance. The home has provided games and had musicians visit as she has always loved music. I am at a total loss as to find something/anything that will keep her interest? I decorate her room for all the holidays and take her out for dinner and also to the mall to see the holiday decorations whenever I can. The home has asked me for any suggestions as they too are at a loss as how to engage her into something that she will enjoy or continue to show interest in. In her young days, she enjoyed music and reading but shows little interest in either of them now. She likes to sit by the window and watch for me to come and that is her highlight for the day. Any suggestions would be much appreciated. Thank you!! Written by Anna
Why do I have a variety of friends who are all so different in character? How can I get along with them all? I think that each one helps me in a different way!
With one of them I am polite. I joke with another friend. I sit down and talk about serious matters with one. With another I laugh a lot. I may have a drink with one. I listen to one friend’s problems. Then I listen to another one’s advice for me.
My friends are all like pieces of a jigsaw puzzle. When completed, they form a treasure box. A treasure of friends! They are my friends who understand me better than myself, who support me through good days and bad days. We all pray together and for each other.
Real Age doctors tell us that friends are good for our health. Dr. Oz calls them Vitamins F (for Friends) and counts the benefits of friends as essential to our well being. Research shows that people in strong social circles have less risk of depression and terminal strokes. If you enjoy Vitamins F constantly you can be up to 30 years younger than your real age. The warmth of friendship stops stress and even in your most intense moments it decreases the chance of a cardiac arrest or stroke by 50%.
I’m so happy that I have a stock of Vitamins F!
In summary, we should value our friends and keep in touch with them. We should try to see the funny side of things and laugh together, and pray for each other in the tough moments.
Thank you for being one of my Vitamins! What do you think?
PANIC! I am a middle aged woman diagnosed with severe osteoporosis. My mother, who is in her mid-80’s, suffers from a very advanced form of the disease, where merely reaching for a dish or rolling over in bed can cause a fracture. I took Fosamax for seven years in tandem with calcium supplements, per my physician’s instructions, until medical findings revealed the drug could actually cause much more harm than good. At that point, my doctor and I agreed that I would try a year of just calcium pills and see if my baseline bone scan changed at all.
On May 23rd, a study was released in the journal HEART, stating that supplementary calcium may be bad for your heart and raise the risk of heart attacks. It showed an 86 percent increase in heart attacks among those who regularly took the supplements compared to those who didn’t take any.
New recommendations just set forth by the U.S. Preventive Services Task Force state supplements of Vitamin D alone, or with calcium, may not help prevent osteoporosis caused by bone fractures.
“There isn’t evidence to suggest that 400 IU of vitamin D plus 1,000 milligrams calcium can prevent fractures among postmenopausal women who do not live in assisted living or nursing home facilities,” says Task Force member Kirsten Bibbins-Domingo, MD. She is an associate professor of medicine at the University of California at San Francisco.
At this point I am not sure where to turn. None of these studies seem to address alternatives. Am I doing more harm to my body than good?
My mom & her husband, Sid have been married for 38 years. This is a second marriage for both of them. They each have two children, each having a boy & girl.
Sid’s children believe that he should no longer be driving. They want my mom to back out of the way so that the two of them (Sid’s biological children) can strip him of his car keys. This decision was prompted by many factors. One is that Sid walks with a cane & is very unstable. Another is that he has been taking two medications that together have caused him delusions & slurring his words. The difficulty is this … my mom feels that her first allegiance is to her husband. She feels fiercely protective of him & cannot condone this action. My mom swears that she is monitoring Sid’s medication & that he is a “good driver”. She says that he is not a danger to himself or a menace to others on the road. My mom believes that a man’s dignity & pride are tied up in this issue. I can also see that my mom is trying to preserve Sid’s independence both for him and for herself!
This feels so messy. Is there anyone else out there that has dealt with this??? HELP
I have noticed that my 86 year old father has memory loss and while it is probably age appropriate, it has also made me wonder at times if overmedication is part of the cause. Then, when reading the New York Times, I saw that Federal health officials had released a safety alert regarding statins, which many seniors, like Dad, take for cholesterol. They said that there may be rare risks of forgetfulness, confusion, muscle pain and even diabetes. Lipitor, Vytorin, Crestor and Zocor were among those named.
This reminded me of when alerts were first released for Fosamax and other bisphosphonates which had been prescribed for my mother and her severe osteoporosis. After years on the drug, she suddenly lost her ability to swallow, also described as a rare side effect of this pill. She had never had any prior esophagus trouble, so Fosamax became suspect! Right?
How seriously should we view these warnings? Big drug companies understandably play down the side effects of these huge sellers. And how does one decide which is worse – using the drug to treat a serious medical problem and ignoring the “rare” consequences or refuse to take it and risk the health issue becoming much worse? Would love to hear from others how they weigh and make their decisions for both themselves and loved ones.
To read the article I refer to, go to: http://www.nytimes.com/2012/02/29/health/fda-warns-of-cholesterol-drugs-side-effects.html
submitted by Norma
One of problems I have heard about lately, with my 84 year old Dad, is how poorly he feels (for no apparent reason). All of a sudden my dad has the jitters, feels miserable and cannot sleep. Because his complaints persisted without cause I decided to accompany him to his doctor’s appointment. This was a true education! I learned that my father has Diabetes and thyroid trouble. He is taking medication for both conditions. The physician seems to feel that the two meds are not compatible and are causing the side effects. All sorts of thoughts ran through m mind, like “why wouldn’t a physician know this?” or “who put my dad on these meds?” At any rate, I was glad to have been with my father, had an opportunity to talk with the doctor directly and problem solve to establish next steps. A word to the wise……get into those doctor appointments earlier!